advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ithaca, New York, USA:

My 4 year old grandson was diagnosed with Type 1 Diabetes about two weeks ago. About one week ago he started being very hyper and difficult to control. Could these actions have anything to do with the insulin?

Answer:

Insulin itself has no direct effect on behaviour except when too much insulin causes the blood sugar to fall inappropriately. In the case of your grandson, you should remember that he has had insufficient insulin for at least some part of the day for some weeks and perhaps months and that this has affected his metabolism in other ways than blood glucose levels. Once insulin is started there is usually a rapid restoration of well being. So one explanation of his being 'hyper' may simply be a return of normal 4 year old exuberance. There are two other factors to consider. One is that his blood sugars are now running consistently lower than they have been and that this may be producing the symptoms of hypoglycemia, an effect that will quickly wear off as he becomes adjusted to a more normal pattern.

When you talk about his being 'difficult to control', I assume that you are talking about behaviour and not blood sugars. He is too young to have any understanding of the rather frightening events he must have endured around the diagnosis and the subsequent need for injections. Patience, repeated explanations and ample demonstrations of love should solve the problem; but remember that his mother especially will need help too and if you can tactfully encourage father's participation that will be important too. Later on, of course everyone will have to watch that this little boy does not use his diabetes to manipulate the family and you may even need some professional help from the social worker in your diabetes team.

DO'B

Original posting 17 Apr 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.